• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Sat, 20.07.24

Search results


May 2023
Daniel Leshin-Carmel MD, Aino Shperber MD, Inessa Minz MD, David Hassin MD, Daniel Starobin MD

Metastatic pulmonary calcinosis (MPC) is characterized by deposits of calcium in normal pulmonary parenchyma. Diffuse pulmonary calcinosis commonly occurs in hypercalcemia and/or hyperphosphatemia and is more commonly related to renal failure than primary hyperparathyroidism, skeletal metastases, or multiple myeloma [1]. Calcium depositions favor alkaline tissue and are thus more common in the upper lobes of the lung, which have a higher ventilation to perfusion ratio and a low capillary pCO2, resulting in an alkaline pH [2]. Therefore, the most common radiographic manifestation consists of poorly defined nodular opacities bilaterally in the upper lung zones [3].

October 1999
Peretz Weiss MD, Meir Mouallem MD, Rafael Bruck MD, David Hassin MD, Amir Tanay MD, Chaim M. Brickman MD, Zvi Farfel MD and Simon Bar-Meir MD
 Background: Nimesulide is a relatively new non-steroidal anti-inflammatory drug that is gaining popularity in many countries because it is a selective cyclooxygenase 2 inhibitor. Occasionally, treatment is associated with mild elevation of liver enzymes, which return to normal upon discontinuation of the drug. Several cases of nimesulide-induced symptomatic hepatitis were also recently reported, but these patients all recovered.

Objectives: To report the characteristics of liver injury induced by nimesulide.

Patients and Methods: We report retrospectively six patients, five of them females with a median age of 59 years, whose aminotransferase levels rose after they took nimesulide for joint pains. In all patients nimesulide was discontinued, laboratory tests for viral and autoimmune causes of hepatitis were performed, and sufficient follow-up was available.

Results: One patient remained asymptomatic. Four patients presented with symptoms, including fatigue, nausea and vomiting, which had developed several weeks after they began taking nimesulide (median 10 weeks, range 2–13). Hepatocellular injury was observed with median peak serum alanine aminotransferase 15 times the upper limit of normal (range 4–35), reversing to normal 2–4 months after discontinuation of the drug. The remaining patient eveloped symptoms, but continued taking the drug for another 2 weeks. She subsequently developed acute hepatic failure with encephalopathy and hepatorenal syndrome and died 6 weeks after hospitalization. In none of the cases did serological tests for hepatitis A, B and C, Epstein-Barr virus and cytomegalovirus, as well as autoimmune hepatitis reveal findings.

Conclusions: Nimesulide may cause liver damage. The clinical presentation may vary from abnormal liver enzyme levels with no symptoms, to fatal hepatic failure. Therefore, monitoring liver enzymes after initiating therapy with nimesulide seems prudent.

Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
© All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel